Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 89, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 31, 1998, 1:29 AM CDT for Buchanan County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 1998, 1:29 AM CDT (06:29 UTC)
- Expired
- May 31, 1998, 2:20 AM CDT
- In force
- 51 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Buchanan County, IA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 12:00 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1779 J/kg
- Mixed-layer CIN
- -287 J/kg
- Mixed-layer LCL
- 1354 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 221 m²/s²
- 0-3 km storm-relative helicity
- 565 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
489 WUUS1 KMLI 310630 RRA SVRMLI IAC019-310720- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 129 AM CDT SUN MAY 31 1998 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUCHANAN COUNTY IN NORTHEASTERN IOWA * UNTIL 220 AM CDT * AT 128 AM CDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 32 MILES NORTHEAST OF WATERLOO OR 10 MILES NORTHWEST OF LAMONT MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAMONT AROUND 145 AM CDT BRYANTSBURG AROUND 145 AM CDT GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. HELGESON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 9:15 PM CDT, 4 hours 14 minutes earlier.
Area forecast discussion, May 30, 9:15 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 915 PM CDT SAT MAY 30 1998 TONIGHT/S FORECAST NOT AN EASY ONE. AT 02Z SURFACE LOW WAS LOCATED IN WEST CENTRAL MN WITH A TROUGH INTO CENTRAL KS WITH A POSSIBLE LOW DEVELOPING IN SOUTHWEST NE. DEW POINT POOLING ACROSS SOUTHWEST IA IS OCCURRING WITH THE BEST SURFACE MOISTURE FLUX CONVERGENCE NOTED THERE. THE 00Z UPPER AIR ANALYSIS HAD 700MB HOT PROD OF 12C+ ACROSS SOUTHERN IA BUT SHORTWAVE NOTED AT 700/500MB OVER THE PLAINS IS ERODING THE CAP ALONG AND WEST OF THE MO RIVER. LOW LEVEL JET IS CRANKING TO 45KTS INTO IA. IA IS IN THE LEFT EXIT REGION OF A 110KT JET STREAM COMING INTO THE CENTRAL PLAINS AND IN THE RIGHT ENTRANCE REGION OF A 100KT JET STREAK JUST NORTH OF THE GREAT LAKES. THE 00Z RUC ANALYSIS SHOWED 700-500MB LAPSE RATES 8-9C/KM ACROSS IA. THE 00Z KOAX SOUNDING CAP WAS BELOW 2C...BUT KDVN HAD A 5.7C CAP. OUR STORM RELATIVE HELICITY WAS 550M2/S2...LOW LEVEL SHEAR IS IMPRESSIVE. THE KEY TO TONIGHT/S FORECAST...WILL THE CAP ERODE. RIGHT NOW I FEEL THAT ALONG AND NORTH OF INTERSTATE 80...THE COMBINATION OF LOW LEVEL AND UPPER LEVEL FORCING WILL RESULT IN STRONG CONVECTION LATER TONIGHT. 2-4KJ/KG OF CAPE WILL BE AVAILABLE ALONG WITH STRONG WIND FIELDS AND SHEAR. HENCE...THE ENTIRE SEVERE WEATHER PALETTE MAY BE SEEN. I AGREE WITH KLOT/S DISCUSSION AND WILL REINTRODUCE SEVERE WORDING ALONG AND NORTH OF INTERSTATE 80 AND INTRODUCE POPS/SEVERE WORDING FOR NORTHEAST IA. HELGESON
In the hours before
Special weather statement, May 30, 9:58 PM CDT, 3 hours 31 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002- 007-009-015>018-024>026-034-035-311500- SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS NATIONAL WEATHER SERVICE QUAD CITIES IA IL 958 PM CDT SAT MAY 30 1998 ...SEVERE THUNDERSTORMS POSSIBLE LATE TONIGHT... THE LATEST GUIDANCE AVAILABLE SUGGESTS THE POTENTIAL FOR SEVERE THUNDERSTORMS ALONG AND NORTH OF INTERSTATE 80 LATE TONIGHT. EASTERN IOWA WOULD BE AFFECTED FROM 100 AM TO 400 AM AND NORTHWEST ILLINOIS FROM 230 AM TO 600 AM...IF THINGS HAPPEN AS WE THINK. THE MAIN THREAT WOULD BE DAMAGING WIND AND LARGE HAIL...BUT ISOLATED SUPERCELLS ARE ALSO POSSIBLE. SPOTTER ACTIVATION MAY YET BE NEED ALONG AND NORTH OF INTERSTATE 80 LATER TONIGHT. STAY TUNED. HELGESON
Special weather statement, May 30, 9:58 PM CDT, 3 hours 31 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002- 007-009-015>018-024>026-034-035-311500- SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS NATIONAL WEATHER SERVICE QUAD CITIES IA IL 958 PM CDT SAT MAY 30 1998 ...SEVERE THUNDERSTORMS POSSIBLE LATE TONIGHT... THE LATEST GUIDANCE AVAILABLE SUGGESTS THE POTENTIAL FOR SEVERE THUNDERSTORMS ALONG AND NORTH OF INTERSTATE 80 LATE TONIGHT. EASTERN IOWA WOULD BE AFFECTED FROM 100 AM TO 400 AM AND NORTHWEST ILLINOIS FROM 230 AM TO 600 AM...IF THINGS HAPPEN AS WE THINK. THE MAIN THREAT WOULD BE DAMAGING WIND AND LARGE HAIL...BUT ISOLATED SUPERCELLS ARE ALSO POSSIBLE. SPOTTER ACTIVATION MAY YET BE NEED ALONG AND NORTH OF INTERSTATE 80 LATER TONIGHT. STAY TUNED. HELGESON
Special weather statement, May 31, 12:00 AM CDT, 1 hour 29 minutes before
IAZ040>042-051>054-063>066-311000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1200 AM CDT SUN MAY 31 1998 ...TORNADO WATCH IN EFFECT UNTIL 500 AM CDT... A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF EASTERN IOWA. THIS INCLUDES THE FOLLOWING COUNTIES...BUCHANAN...DELAWARE...DUBUQUE... BENTON...LINN...JONES...JACKSON...IOWA...JOHNSON...CEDAR...AND CLINTON. A TORNADO WATCH MEANS CONDITIONS ARE FAVOURABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS...INCLUDING DAMAGING WIND...LARGE HAIL...AND ISOLATED TORNADOES. THUNDERSTORMS IN NORTH CENTRAL IOWA WILL DEVELOP SOUTHEAST TOWARD INTERSTATE 80 IN IOWA THROUGH THE EARLY MORNING HOURS. RIGHT NOW WE EXPECT THUNDERSTORMS NORTHWEST OF A LINE FROM CEDAR RAPIDS TO MANCHESTER BY 230 AM. STAY TUNED FOR FUTURE FORECASTS...POSSIBLE WARNINGS...AND UPDATES. HELGESON
Special weather statement, May 31, 12:00 AM CDT, 1 hour 29 minutes before
IAZ040>042-051>054-063>066-311000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1200 AM CDT SUN MAY 31 1998 ...TORNADO WATCH IN EFFECT UNTIL 500 AM CDT... A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF EASTERN IOWA. THIS INCLUDES THE FOLLOWING COUNTIES...BUCHANAN...DELAWARE...DUBUQUE... BENTON...LINN...JONES...JACKSON...IOWA...JOHNSON...CEDAR...AND CLINTON. A TORNADO WATCH MEANS CONDITIONS ARE FAVOURABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS...INCLUDING DAMAGING WIND...LARGE HAIL...AND ISOLATED TORNADOES. THUNDERSTORMS IN NORTH CENTRAL IOWA WILL DEVELOP SOUTHEAST TOWARD INTERSTATE 80 IN IOWA THROUGH THE EARLY MORNING HOURS. RIGHT NOW WE EXPECT THUNDERSTORMS NORTHWEST OF A LINE FROM CEDAR RAPIDS TO MANCHESTER BY 230 AM. STAY TUNED FOR FUTURE FORECASTS...POSSIBLE WARNINGS...AND UPDATES. HELGESON
Special weather statement, May 31, 12:45 AM CDT, 44 minutes before
IAZ040>042-051>054-063>066-ILZ001-002-007-009-311145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1245 AM CDT SUN MAY 31 1998 ...TORNADO WATCH FOR PORTIONS OF NORTHWEST ILLINOIS IN EFFECT UNTIL 600 AM CDT... A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF NORTHWEST ILLINOIS. THIS INCLUDES THE FOLLOWING COUNTIES...JO DAVIESS...STEPHENSON... CARROLL...AND WHITESIDE. A TORNADO WATCH MEANS CONDITIONS ARE FAVOURABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS...INCLUDING DAMAGING WIND...LARGE HAIL...AND ISOLATED TORNADOES. THUNDERSTORMS IN NORTH CENTRAL IOWA WILL REACH EXTREME NORTHWEST ILLINOIS BETWEEN 300 AM AND 500 AM. STAY TUNED FOR FUTURE FORECASTS...POSSIBLE WARNINGS...AND STATEMENTS. ...TORNADO WATCH FOR PORTIONS OF EASTERN IOWA IN EFFECT UNTIL 500 AM CDT... A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF EASTERN IOWA. THIS INCLUDES THE FOLLOWING COUNTIES...BUCHANAN...DELAWARE...DUBUQUE... BENTON...LINN...JONES...JACKSON...IOWA...JOHNSON...CEDAR...AND CLINTON. A TORNADO WATCH MEANS CONDITIONS ARE FAVOURABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS...INCLUDING DAMAGING WIND...LARGE HAIL...AND ISOLATED TORNADOES. THUNDERSTORMS IN NORTH CENTRAL IOWA WILL DEVELOP SOUTHEAST TOWARD INTERSTATE 80 IN IOWA THROUGH THE EARLY MORNING HOURS. RIGHT NOW WE EXPECT THUNDERSTORMS NORTHWEST OF A LINE FROM CEDAR RAPIDS TO MANCHESTER BETWEEN 130 AM AND 300 AM. STAY TUNED FOR FUTURE FORECASTS...POSSIBLE WARNINGS...AND UPDATES. HELGESON
Special weather statement, May 31, 12:45 AM CDT, 44 minutes before
IAZ040>042-051>054-063>066-ILZ001-002-007-009-311145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1245 AM CDT SUN MAY 31 1998 ...TORNADO WATCH FOR PORTIONS OF NORTHWEST ILLINOIS IN EFFECT UNTIL 600 AM CDT... A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF NORTHWEST ILLINOIS. THIS INCLUDES THE FOLLOWING COUNTIES...JO DAVIESS...STEPHENSON... CARROLL...AND WHITESIDE. A TORNADO WATCH MEANS CONDITIONS ARE FAVOURABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS...INCLUDING DAMAGING WIND...LARGE HAIL...AND ISOLATED TORNADOES. THUNDERSTORMS IN NORTH CENTRAL IOWA WILL REACH EXTREME NORTHWEST ILLINOIS BETWEEN 300 AM AND 500 AM. STAY TUNED FOR FUTURE FORECASTS...POSSIBLE WARNINGS...AND STATEMENTS. ...TORNADO WATCH FOR PORTIONS OF EASTERN IOWA IN EFFECT UNTIL 500 AM CDT... A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF EASTERN IOWA. THIS INCLUDES THE FOLLOWING COUNTIES...BUCHANAN...DELAWARE...DUBUQUE... BENTON...LINN...JONES...JACKSON...IOWA...JOHNSON...CEDAR...AND CLINTON. A TORNADO WATCH MEANS CONDITIONS ARE FAVOURABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS...INCLUDING DAMAGING WIND...LARGE HAIL...AND ISOLATED TORNADOES. THUNDERSTORMS IN NORTH CENTRAL IOWA WILL DEVELOP SOUTHEAST TOWARD INTERSTATE 80 IN IOWA THROUGH THE EARLY MORNING HOURS. RIGHT NOW WE EXPECT THUNDERSTORMS NORTHWEST OF A LINE FROM CEDAR RAPIDS TO MANCHESTER BETWEEN 130 AM AND 300 AM. STAY TUNED FOR FUTURE FORECASTS...POSSIBLE WARNINGS...AND UPDATES. HELGESON
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 1:45 AM CDT | Tornado Warning | DVN | Delaware | 50 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.